Skip to main content Accessibility help
Hostname: page-component-dc8c957cd-p6nx7 Total loading time: 0.2 Render date: 2022-01-28T18:14:32.517Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Twists of Shimura Curves

Published online by Cambridge University Press:  20 November 2018

James Stankewicz*
Mathematics and Computer Science, Wesleyan University, Middletown, CT, USA. e-mail:
Rights & Permissions[Opens in a new window]


HTML view is not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

Consider a Shimura curve $X_{0}^{D}\left( N \right)$ over the rational numbers. We determine criteria for the twist by an Atkin–Lenher involution to have points over a local field. As a corollary we give a new proof of the theorem of Jordan and Livné on ${{\mathbf{Q}}_{p}}$ points when $p|D$ and for the first time give criteria for ${{\mathbf{Q}}_{p}}$ points when $p|N$ . We also give congruence conditions for roots modulo $p$ of Hilbert class polynomials.

Research Article
Copyright © Canadian Mathematical Society 2014


[BLR90] Bosch, Siegfried, Lütkebohmert, Werner, and Raynaud, Michel, Néron models. Ergeb. Math. Grenzgeb. 21, Springer-Verlag, Berlin, 1990.Google Scholar
[CES03] Conrad, Brian, Edixhoven, Bas, and Stein, William, J1(p) has connected fibers. Doc. Math. 8(2003), 331408 (electronic).Google Scholar
[Cla03] Clark, Pete L., Rational Points on Atkin–Lehner Quotients of Shimura Curves. Ph.D. thesis, Harvard, 2003.Google Scholar
[Cox89] Cox, David A., Primes of the form x2 + ny2. AWiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989.Google Scholar
[Del69] Deligne, Pierre, Variétés abéliennes ordinaires sur un corps fini. Invent. Math. 8(1969), 238243. CrossRefGoogle Scholar
[Eic56] Eichler, Martin, Modular correspondences and their representations. J. Indian Math. Soc. (N.S.) 20(1956), 163206.Google Scholar
[GR91] Gonzàlez Rovira, Josep , Equations of hyperelliptic modular curves. Ann. Inst. Fourier (Grenoble) 41(1991), 779795. CrossRefGoogle Scholar
[GR04] González, Josep and Victor Rotger, , Equations of Shimura curves of genus two. Int. Math. Res. Not. 14(2004), 661674.CrossRefGoogle Scholar
[Hel07] Helm, David, On maps between modular Jacobians and Jacobians of Shimura curves. Israel J. Math. 160(2007), 61117. CrossRefGoogle Scholar
[JL85] Jordan, Bruce W. and LivnÉ, Ron A., Local Diophantine properties of Shimura curves. Math. Ann. 270(1985), 235248. CrossRefGoogle Scholar
[Kan11] Kani, Ernst, Products of CM elliptic curves. Collect. Math. 62(2011), 297339. CrossRefGoogle Scholar
[KR08] Kontogeorgis, Aristides and Rotger, Victor, On the non-existence of exceptional automorphisms on Shimura curves. Bull. London Math. Soc. 40(2008), 363374. CrossRefGoogle Scholar
[Kur79] Kurihara, Akira, On some examples of equations defining Shimura curves and the Mumford uniformization. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 25(1979), 277300.Google Scholar
[Lan87] Lang, Serge, Elliptic functions. Second edition, Graduate Texts in Math. 112, Springer-Verlag, New York, 1987.Google Scholar
[Liu02] Liu, Qing, Algebraic geometry and arithmetic curves. Oxford Graduate Texts in Math. 6, Oxford University Press, Oxford, 2002.Google Scholar
[Lor11] Lorenzini, Dino J., Wild Models of Curves. Google Scholar
[Mes72] Messing, William, The crystals associated to Barsotti–Tate groups: with applications to abelian schemes. Lecture Notes in Math. 264, Springer-Verlag, Berlin, 1972.Google Scholar
[Mil86] Milne, James S., Jacobian varieties. In: Arithmetic geometry (Storrs, Conn., 1984), Springer, New York, 1986, 167212.CrossRefGoogle Scholar
[Mol12] Molina, Santiago, Ribet bimodules and the specialization of Heegner points. Israel J. Math. 189(2012), 138. CrossRefGoogle Scholar
[Neu99] Neukirch, Jürgen, Algebraic number theory. Grundlehren Math.Wiss. 322, Springer-Verlag, Berlin, 1999.Google Scholar
[Ogg74] Ogg, Andrew P., Hyperelliptic modular curves. Bull. Soc. Math. France 102(1974), 449462.CrossRefGoogle Scholar
[Ogg83] Ogg, Andrew P., Real points on Shimura curves. In: Arithmetic and geometry, Vol. I, Progr. Math. 35(1983), 277307.Google Scholar
[Ogg85] Ogg, Andrew P., Mauvaise réduction des courbes de Shimura. In: Séminaire de théorie des nombres (Paris 1983–84), Progr. Math. 59(1985), 199217.Google Scholar
[Ozm12] Ozman, Ekin, Local Points on Quadratic Twists of X0(N). Acta Arith. 152(2012), 323348. CrossRefGoogle Scholar
[Piz76] Pizer, Arnold, On the arithmetic of quaternion algebras. Acta Arith. 31(1976), 6189.CrossRefGoogle Scholar
[Rib89] Ribet, Kenneth A., Bimodules and abelian surfaces. In: Algebraic number theory, Adv. Stud. Pure Math. 17(1989), 359407.Google Scholar
[RS11] Ribet, Ken and Stein, William, Lectures on Modular Forms and Hecke Operators., 2011. Google Scholar
[RSY05] Rotger, Victor, Skorobogatov, Alexei, and Yafaev, Andrei, Failure of the Hasse principle for Atkin–Lehner quotients of Shimura curves over ℚ. Mosc. Math. J. 5(2005), 463–476, 495.Google Scholar
[S+] Stein, W. A. et al., Sage Mathematics Software (Version 4.8). The Sage Development Team, 2012. Google Scholar
[Sad10] Sadek, Mohammad, On Quadratic Twists of Hyperelliptic Curves. arxiv:, 2010. Google Scholar
[Shi67] Shimura, Goro, Construction of class fields and zeta functions of algebraic curves. Ann. of Math. (2) 85(1967), 58159. CrossRefGoogle Scholar
[Shi71] Shimura, Goro, Introduction to the arithmetic theory of automorphic functions. Kanô Memorial Lectures, No. 1, Publications of the Mathematical Society of Japan 11, Iwanami Shoten, Publishers, Tokyo, 1971.Google Scholar
[Shi79] Shioda, Tetsuji, Supersingular K3 surfaces. In: Algebraic geometry (Proc. Summer Meeting, Univ. Copenhagen, Copenhagen, 1978), Lecture Notes in Math. 732(1979), 564591.Google Scholar
[Vie77] Viehweg, Eckart, Invarianten der degenerierten Fasern in lokalen Familien von Kurven. J. Reine Angew. Math. 293/294(1977), 284308.Google Scholar
[Vig80] France, Marie Vignéras, , Arithmétique des algèbres de quaternions. Lecture Notes in Math. 800, Springer, Berlin, 1980.Google Scholar
You have Access
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the or variations. ‘’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Twists of Shimura Curves
Available formats

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Twists of Shimura Curves
Available formats

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Twists of Shimura Curves
Available formats

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *